Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 7, NWS Midland/Odessa, TX

May 4, 20205 counties in New Mexico; 6 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at May 4, 2020, 2:42 AM MDT for 5 counties in New Mexico; 6 counties in Texas. It took effect at May 4, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2020, 2:42 AM MDT (08:42 UTC)
In effect from
May 4, 2020, 12:00 PM MDT
Expired
May 4, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
4194 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS84 KMAF 040842
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
342 AM CDT Mon May 4 2020

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 
MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST 
NEW MEXICO PLAINS...SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, 
DAVIS AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 
CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS...

.Record heat and very dry conditions will result in critical fire
weather conditions today across southeast New Mexico and the 
higher terrain of west and southwest Texas.

NMZ116-TXZ270-271-042045-
/O.UPG.KMAF.FW.A.0007.200504T1800Z-200505T0200Z/
/O.NEW.KMAF.FW.W.0007.200504T1800Z-200505T0200Z/
Sacramento Foothills and Guadalupe Mountains-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
242 AM MDT Mon May 4 2020

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 
MPH OR MORE, AND HIGH TO VERY HIGH FIRE DANGER FOR THE SACRAMENTO
FOOTHILLS AND GUADALUPE AND DELAWARE MOUNTAINS....

* TIMING...This afternoon through mid evening. 

* WINDS...West 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* TEMPERATURES...15 to 20 degrees above normal. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

NMZ117>119-TXZ059-272>278-042045-
/O.NEW.KMAF.FW.W.0007.200504T1800Z-200505T0200Z/
Chavez Plains-Eddy Plains-Lea-Loving-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
342 AM CDT Mon May 4 2020 /242 AM MDT Mon May 4 2020/

...RED FLAG WARNING IN EFFECT FROM THIS AFTERNOON THROUGH MID
EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO VERY 
HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...DAVIS 
AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 
CORRIDOR AND UPPER TRANS PECOS REGION OF WEST TEXAS...

* TIMING...This afternoon through mid evening

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* TEMPERATURES...15 to 20 degrees above normal.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
899 
WWUS84 KMAF 041932
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 PM CDT Mon May 4 2020

...RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO 
PLAINS, SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS AND 
CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND 
UPPER TRANS PECOS REGION OF WEST TEXAS...

.Record heat and very dry conditions will result in critical fire
weather conditions today across southeast New Mexico and the
higher terrain of west and southwest Texas.

NMZ116>119-TXZ059-270>278-050200-
/O.CON.KMAF.FW.W.0007.000000T0000Z-200505T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
232 PM CDT Mon May 4 2020 /132 PM MDT Mon May 4 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO
VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS, DAVIS 
AND CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR
AND UPPER TRANS PECOS REGION OF WEST TEXAS...

* TIMING...Through mid evening

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* TEMPERATURES...In the 90s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
435 
WWUS84 KMAF 041937 CCA
RFWMAF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
237 PM CDT Mon May 4 2020

...RED FLAG WARNING REMAINS IN EFFECT THROUGH MID EVENING FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20 FT WINDS OF 20 MPH OR MORE, 
AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO 
PLAINS, SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS AND 
CHINATI MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND 
UPPER TRANS PECOS REGION OF WEST TEXAS...

.Record heat and very dry conditions will result in critical fire
weather conditions today across southeast New Mexico and the
higher terrain of west and southwest Texas.

NMZ116>119-TXZ059-270>278-050200-
/O.COR.KMAF.FW.W.0007.000000T0000Z-200505T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Loving-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
237 PM CDT Mon May 4 2020 /137 PM MDT Mon May 4 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR RELATIVE HUMIDITY OF 15% OR LESS AND HIGH TO
VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS,
SACRAMENTO FOOTHILLS, GUADALUPE, DELAWARE, DAVIS, AND CHINATI 
MOUNTAINS, MARFA PLATEAU, VAN HORN HIGHWAY 54 CORRIDOR AND UPPER 
TRANS PECOS REGION OF WEST TEXAS...

* TIMING...Through mid evening

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* TEMPERATURES...In the 90s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 4, 2:12 AM MDT, 30 minutes earlier.

Area forecast discussion, May 4, 2:12 AM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
312 AM CDT Mon May 4 2020

.DISCUSSION...
One more day of heat then the cooler weather finally returns
tomorrow. Today will look just like the past couple of days with
the dryline taking residence in our far eastern counties. A few
storms will develop in Brewster, Pecos, and Terrell counties then
move off to the east. A Heat Advisory continues for Brewster
County with record breaking temps across much of the rest of the
area. A cold front arrives Tuesday morning bringing highs back
down into the 80s for a couple of days. A lack of upper level
instability will keep the frontal passage dry with return
southerly flow developing Thursday. The MEX seems way off with
extrapolated 850mb temps suggesting highs 5 to 10 degrees hotter
than the guidance is showing. Thankfully these hotter temps will
be short lived as large and broad low over southeastern Canada
sends another cold front into West Texas and southeastern New
Mexico. This upper low becomes stationary for a few days keeping
the cooler weather in place through the end of the week making a
pleasant Mother's Day weekend.

Hennig

&&

.FIRE WEATHER...
More record to near record heat and very dry conditions will
continue today across west Texas and southeast New Mexico. Fuels
will be receptive with ERC values ranging from the 75th to 96th
percentile across much of the region. With pockets of RFTI values
in the 4 to 7 range, critical fire weather conditions can be
expected this afternoon through early this evening across the
southeast New Mexico Plains, Guadalupe and Delaware Mountains, Van
Horn Highway 54 Corridor and the upper Trans Pecos region of west
Texas. Despite RFTI values of 1 to 2, critical fire weather
conditions is also expected in the Davis and Chinati Mountains and
Marfa Plateau. In these areas the enhancement of the higher
elevation will offset weakness in the wind speed. Will issue a Red
Flag Warning for all the aforementioned areas for this afternoon
through early this evening.

A cold front will move through the region tonight and early
Tuesday. Behind this front gusty northeast winds are expected.
Recovery Tuesday morning will still be generally fair to poor in
the mountains and fair elsewhere. It will not be nearly as dry
Tuesday with min rh/s expected to range from 15 to 25 percent in
most areas. Despite the cooler and more moist conditions, locally
critical to near critical fire weather conditions can not be
ruled out yet in the mountains Tuesday, where RFTI values of 1 to
2 are still forecast. Later shifts will need to monitor.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                    103  63  80  55 /   0   0   0   0
Carlsbad                      100  61  82  55 /   0   0   0   0
Dryden                        104  69  87  64 /  30  20   0   0
Fort Stockton                 102  63  81  60 /   0  10   0   0
Guadalupe Pass                 90  56  73  53 /   0   0   0   0
Hobbs                          98  58  80  52 /   0   0   0   0
Marfa                          95  56  81  52 /   0   0   0   0
Midland Intl Airport          103  63  80  56 /   0   0   0   0
Odessa                        103  63  80  56 /   0   0   0   0
Wink                          104  61  83  57 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Chavez Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
     County-Chisos Basin-Lower Brewster County.

     Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
     CDT /8 PM MDT/ this evening for Chinati Mountains-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Marfa Plateau-Reeves County
     Plains-Van Horn and Highway 54 Corridor.

&&

12/10
Hazardous weather outlook, May 3, 1:18 PM MDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
218 PM CDT Sun May 3 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
218 PM CDT Sun May 3 2020 /118 PM MDT Sun May 3 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will continue through early this
evening for the Guadalupe and Delaware Mountains, Chavez and Eddy
county New Mexico Plains, Van Horn Highway 54 Corridor, and eastern
Culberson County of west Texas. A Red Flag Warning is in effect.

Isolated thunderstorms capable of producing dry lightning strikes
are possible this afternoon from the eastern slopes of the Davis
Mountains to the Stockton Plateau and Big Bend Region of west Texas.
In addition the strongest storms could produce brief strong winds
and hail.

Thunderstorms are possible this afternoon and this evening across
the eastern Permian Basin. A few storms could be severe with large
hail and damaging winds possible.

A Heat Advisory is in effect this afternoon for temperatures up
to 113 degrees for lower Brewster County in the Big Bend of west
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Critical to near critical fire weather conditions are possible
Monday across portions of southeast New Mexico and adjacent portions
of West Texas.

A few strong to severe thunderstorms with large hail and damaging
winds are possible Monday afternoon and evening from the eastern
Permian Basin south to the Big Bend.

Hot temperatures will result in record high for the forth day in a
row at many locations. The hottest areas will be in the Big Bend
where a heat advisory is in affect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 4, 1:41 AM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
241 AM CDT Mon May 4 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-042200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-
Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-
Terrell-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Mentone, Kermit, Odessa, Midland, Garden City,
Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton,
Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs,
Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP,
Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas,
and Castolon
241 AM CDT Mon May 4 2020 /141 AM MDT Mon May 4 2020/

...EARLY SEASON HEAT WAVE CONTINUES TO BRING RECORD HIGH
TEMPERATURES TODAY...

An early season heat wave will continue to encompass all of West
Texas and southeast New Mexico today. Temperatures are expected to
soar into the 100's again across many locations with the hottest
readings along the Pecos River and Rio Grande valleys. Cooler
temperatures are expected tomorrow.

*  If you plan to be outside in the heat, take plenty of breaks,
   especially during the hottest parts of the day

*  Wear light-colored and loose-fitting clothing

*  Drink plenty of water, even if you do not feel thirsty

*  Avoid alcoholic or caffeinated beverages

*  NEVER leave children in a car on even a moderately warm day as
   conditions in the car can quickly heat to unhealthy levels

*  Check on the elderly or other people at risk.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:20 PM MDTHigh Wind WarningMAFCulberson22 hr
May 4, 3:22 PM MDTSpecial Weather StatementMAFTerrell38 min

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.